Most people have at least heard of Benadryl — and many people have some in their homes right now. Sometimes, when you take a medication for a long time, your body can build up resistance, in turn requiring more medication to produce the same results. Unfortunately, for most medications, taking a higher dose than you’re supposed to can result in an overdose.
But is it possible to suffer from a Benadryl overdose? What happens if you overdose on Benadryl? Today, we’ll answer these pressing questions and provide helpful information on how to prevent an OD on Benadryl or any other medication.
What Is Benadryl?
Benadryl is the brand name for a drug called diphenhydramine, which is an antihistamine. Antihistamines are a class of drugs used to fight or block your body’s histamine, which is released during an allergic reaction. For this reason, you may often hear Benadryl and similar medications referred to as allergy medications.
Benadryl can be used at home to treat mild allergic reactions to food, environmental allergens or topical products. Many people also find it helpful in treating insomnia and cold symptoms, but you should always speak with a doctor before using Benadryl for these purposes.
There are also topical formulations of Benadryl that can be used for various ailments that cause pain or itching on the skin. For example, you might apply Benadryl topically if you encounter poison ivy, oak or sumac. You may also use it on insect bites, mild burns or contact dermatitis.
What Happens If You Overdose on Benadryl?
Many cases of Benadryl overdose are accidental. However, some people (especially teens and young adults) may purposefully take too much Benadryl to experience delirium. Whether purposeful or accidental, taking too much of this medication can cause serious side effects and, in some cases, be fatal.
The amount of Benadryl necessary to cause an overdose varies from one person to another based on several factors. The amount of medication you should take for your allergies will be based on your age, weight and overall health. If you have doubts about the appropriate dose of Benadryl for you, avoid guesses and consult your primary care physician.
Signs and Symptoms of Benadryl Overdose
The signs and symptoms of Benadryl overdose include:
- An inability to urinate
- Blurred vision
- Dry mouth
- Enlarged pupils
- Dry eyes
- Tinnitus (ringing in the ears)
- Low blood pressure
- Rapid heart rate
- Abnormal heart rhythms
- Mood changes
- Drowsiness or inability to stay awake
- Lack of consciousness
- Tremors or uncontrolled body movements
- Unsteady gait, including an inability to walk
- Dry, red skin
- Nausea (with or without vomiting)
- Diarrhea (including a complete loss of bowel control)
What to Do If You’ve Overdosed on Benadryl
If you or a loved one overdoses on Benadryl, it’s crucial you take immediate steps by calling 911. Tell the dispatcher what happened and, if possible, the exact dose of Benadryl taken. First responders will take you to the nearest emergency room where you can expect:
- Vital signs to be taken and monitored throughout the next several hours or days
- Various tests to be done (which may include blood work, X-rays, an ECG and a psychiatric evaluation)
- Fluids to be given via IV to help you stay hydrated and flush the excess Benadryl from your system faster
- Activated charcoal to be given to help bind the excess Benadryl
- A laxative to help flush the Benadryl from your system
- Other medications to be given that may help to treat your system and reverse the effects of your overdose
Depending on the condition you or your loved one is in upon reaching the emergency room, you may also be placed on breathing support. This can include ventilation in severe cases, where a tube is inserted through the mouth and into the lungs to breathe for you.
Outlook Following a Benadryl Overdose
The first 24 hours are critical in surviving an OD on Benadryl and reducing the risk of long-term complications. In most cases, if a person survives the first 24 hours following their overdose, the chances of a full recovery are high. Most overdose deaths occur in the first few hours after taking too much medication.
Sometimes there are long-term complications following a Benadryl overdose. These can include:
- Muscle damage
- Brain damage
- Severe and permanent heart rhythm disturbances
Tips for Preventing an OD on Benadryl
With the right knowledge and precautions, you can prevent Benadryl overdose. The most important things to remember are:
- Always know the correct dose. The medication’s packaging usually includes appropriate doses based on weight and age. If you ever have doubts about how much you should take, consult your primary care physician.
- Keep all medications away from children. Children are at risk for accidental overdoses because they’re too young to understand the risks and (especially toddlers) often put things in their mouths. Ensure all medications have child-safety lids that are screwed on tightly. Keep Benadryl and other drugs up high where young children can’t reach them, and consider locking them in a cabinet.
- Talk to your teens. Teens are susceptible to peer pressure, especially when they don’t understand the consequences of an action. Inform your teenagers about the risks of taking too much Benadryl or other medications.
- Don’t take long-term without a doctor’s approval. Many people can take Benadryl over the long term without issue, but it isn’t really made for this purpose. If you need an allergy medication for extended use, seek approval from your doctor.
Safe Medication Use Is Crucial
Many people take Benadryl to manage their allergy symptoms, but taking too much of anything is possible. When this happens, you can suffer a Benadryl overdose with long-lasting and potentially fatal side effects. Although an OD on Benadryl can be accidental, it can also be intentional.
If you or your loved one struggles with medication abuse of any kind, it’s crucial you seek the help you need. Contact Sunlight Recovery today to learn how we can help you with prescription or over-the-counter medication abuse.